The medication history
My right arm is the worst too. For stiffness and tremor. Started getting tingling in it after GP gave me antidepressants. I also get jerks (Myoclonus) & flinging (Ballism- severe form of Chorea). And sometimes it wants to turn in (aRM INVERSION – typical of tardive dystonia.)
Be your own best detective. Figure out a timeline of your symptoms/drugs taken & give a copy in writing to GP/consultant. In your GP records there should be a PAGE LISTING drugs prescribed with dates. Check this for accuraCY & to help your chronology. You can ask to see your GP records & they should print out a copy for you.
The Brasic article (see link) has a long list of drugs that can cause dyskinesias
Tardive Dyskinesia Updated: Oct 17, 2018 Author: James Robert Brasic
Drug-Induced Diseases: Prevention, Detection, and Management J.E.Tisdale, D.A. Miller 2010 American Society of Health System Pharmacists
p.210 Chapter 12 Movement Disorders J.J.Chen & D.M Swope
The term drug-induced movement disorder (DIMD) refers to a variety of distinct treatment-emergent, involuntary movements including akathisia, tardive dyskinesia (TDK), dystonia and parkinsonism…
In one study, resident physicians failed to detect or recognize more than 50% of TDK and drug-induced parkinsonism.
Patients with DIMDs commonly present with two or more coexistent movement disorders.
In one study of elderly patients, 51% of newly referred cases of parkinsonism, were believed to be caused by drugs
Chapter 5 Evaluating patients for Drug-Induced diseases J.E.Tisdale, D.A. Miller
p.40 Unfortunately, clinicians are often slow to recognize adverse drug reactions and their associated drug-induced diseases. Sometimes they are not recognized at all
p.41 Perhaps the most important tool for evaluating a possible drug-induced disease is the medication history. Taking a careful history can yield many clues that will help the clinician rule in or out a drug-induced disease
What did the patient notice and when did it start?
How did the problem progress?
Was there a temporal relation between the onset of symptoms and the addition or discontinuation of any medications and , if so, was the timing of the event similar to that reported previously for specific drug or drugs for that disease?
Has the patient experienced similar reactions in the past?
Can the patient provide any in sight into what he or she suspects may be causing the problem?
Did the patient attempt to self-medicate to treat the problem?
If so, what treatment was tried, and was it effective?
Do any treatments or activities seem to make to seem to make the problem better?
Does anything seem to make it worse?
p.45 The patient needs to know the nature of the reaction that occurred, the generic name and traDE names of the causative agent, the generic names and trade names of other medications that might be expected to cause similaR REACTIONs, and whether these agents must be avoided entirely or used only with caution
All of of this information should be put in writing, and the patient should receive a copy to keep with important medical records at home as well as copies to give to each of their other health care providers (eg.physicians, dentists, nurse clinicians, pharmacists).